Georgia, 2017

Strong Wind in Georgia, May 4, 2017

May 4, 2017 · NWS FFC · 10 events in 10 counties and zones

A strong low-level jet, associated with a deep upper-level low and an accompanying strong cold front, combined with the effects of a mesoscale surface low to produce numerous reports of wind damage across north and parts of central Georgia.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$518,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong low-level jet, associated with a deep upper-level low and an accompanying strong cold front, combined with the effects of a mesoscale surface low to produce numerous reports of wind damage across north and parts of central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 4, 2:43 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, May 4, 2:43 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
343 AM EDT Thu May 4 2017

.SHORT TERM /Today through Friday/...

First wave of precipitation associated with the complex system that
will be impacting the region over the next few days is currently
sweeping east into the forecast area. Gulf coast convection appears
to be limiting the instability and moisture farther north across our
forecast area somewhat this morning, but enough potential for
isolated thunder to keep it in the forecast for this morning. Better
chance for strong to severe convection later in the afternoon
through the evening as the surface cold front pushes through. Ample
shear and marginal instability combined with the strong low-level
convergence and mid-level dynamics support at least a marginal
threat for damaging winds and isolated tornadoes. Lapse rates remain
weak and hail threat still looks minimal. Upper low settles into the
southeastern U.S. tonight through Friday with scattered to numerous
showers redeveloping over the northern 2/3 of the forecast area by
Friday morning, and continuing through the day. Better chances
remain across the far north. Right now it appears that the
atmosphere will remain too stable for thunder as the showers spread
back into the state late tonight and Friday, but plenty of cold air
in the mid-levels associated with the upper low will merit some
small possibility that the shallow convection may produce some small
hail or graupel and even a flash or two of lightning.

Surface winds ramp up through the morning as well with Wind Advisory
level winds still expected across much of north Georgia through the
day. Winds should settle some as we head into the evening and
overnight through Friday, but will remain moderate and gusty at
times.

After a rain-cooled but otherwise mild day today, temperatures drop
well below seasonal normals tonight and Friday.

20

.LONG TERM /Friday Night through Wednesday/...

A deep closed upper low sits over the TN Valley region at the
beginning of the period. The low gradually fills and pushes
eastward over the Appalachians through Saturday night. Wrap around
showers will affect much of north and central GA Friday night and
mainly north GA Saturday and Saturday night. Northwesterly flow
will dominate the state for the remainder of the period as a deep
trough settles off the Atlantic Coast and the upper ridge builds
west of the MS river. A short wave drops into the Appalachians
Tuesday into Wednesday...but have left us dry for now due to
uncertainty of amount of moisture. Cool temperatures will continue
into the weekend...but begin to recover by the first of the week.
Models in general agreement through the period.

41

&&

AVIATION...
06Z Update...

Large area of moderate precipitation spreading north and east into
the forecast area at this time. Mainly rain with embedded showers.
best chance for showers, and even some isolated thunder, will be
across the southern TAF sites (KCSG/KMCN) this morning. Ceilings
should lower as this precipitation spreads over the area with most
places MVFR by 12-14Z. Will see a bit of a break in the
precipitation between 16Z and 20Z, although scattered showers will
linger over the area. A line of stronger showers and some
thunderstorms will sweep east across the region between 20Z and 04Z.
Southeast winds 6-10kt will increase into the 10-15kt range w/ gusts
over 20kt between 10Z and 14Z, continuing through the day. Winds
will decrease some and become southwest between 00Z and 06Z.

//ATL Confidence...06Z Update...

Medium on all elements, mainly due to medium confidence on the
timing of the waves of precipitation with this compound weather
system.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  51  60  46 /  60  60  30  20
Atlanta         70  50  60  48 /  70  60  40  30
Blairsville     67  48  55  42 /  70  60  60  60
Cartersville    68  50  58  46 /  70  60  50  30
Columbus        73  52  65  49 /  80  40  30  10
Gainesville     70  50  60  47 /  60  60  50  30
Macon           73  51  65  47 /  80  60  20  10
Rome            68  49  58  46 /  80  50  60  40
Peachtree City  70  51  62  45 /  80  60  40  20
Vidalia         79  57  69  51 /  80  60  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 8 PM EDT this evening
for the following zones: Banks...Barrow...Bartow...Carroll...
Catoosa...Chattooga...Cherokee...Cobb...Dade...Dawson...DeKalb...
Douglas...Fannin...Floyd...Forsyth...Gilmer...Gordon...
Gwinnett...Hall...Haralson...Jackson...Lumpkin...Murray...North
Fulton...Paulding...Pickens...Polk...South Fulton...Towns...
Union...Walker...White...Whitfield.

&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, May 4, 3:29 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
429 AM EDT Thu May 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
429 AM EDT Thu May 4 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated strong to possibly severe storms are possible today into
this evening across parts of north and central Georgia.

Showers and thunderstorms will continue to increase across Georgia
today. A few storms may become severe over central Georgia this
morning...and area wide this afternoon and evening. The main
threats will be strong gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Murray

When
May 4, 6:00 AM EST to 10:00 AM EST
Where
Murray forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The GDOT reported trees blown down across Murray County including at Fort Mountain State Park where all lanes of Highway 52 were blocked by downed trees and power lines were down.

Strong Wind, Floyd

When
May 4, 6:30 AM EST to 9:30 AM EST
Where
Floyd forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Floyd County Emergency Manager reported numerous trees and power lines blown down across the county. Falling trees damaged houses on Terry Lane, Tyler Street NW, Lookout Circle, Margaret Street and Keller Street. Power was out across many areas for several hours.

Strong Wind, Gilmer

When
May 4, 8:15 AM EST to 10:00 AM EST
Where
Gilmer forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The Gilmer County Emergency Manager reported numerous trees blown down across the county including some on houses and automobiles.

Strong Wind, Fannin

When
May 4, 8:15 AM EST to 10:00 AM EST
Where
Fannin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The Fannin County Emergency Manager and the GDOT reported numerous trees and power lines blown down across the county. Three businesses and at least 2 homes received damage from falling trees. Some campers were damaged at Morgan Point and an elementary school received damage to the roof. Trees blocked the roadway on Highway 5 at Davis Road and on the Zell Miller Mountain Parkway.

Strong Wind, Gordon

When
May 4, 8:30 AM EST to 10:30 AM EST
Where
Gordon forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The GDOT reported trees and traffic lights blown down and blocking the road on Highway 53 and trees blocking the road on Highway 61. Other roadways across the county had trees down with some lanes blocked.

Strong Wind, Cherokee

When
May 4, 9:30 AM EST to 11:30 AM EST
Where
Cherokee forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Manager reported numerous trees and power lines blown down across the county. A tree fell on a garage on Pinebrook Drive in Waleska; falling trees brought down power lines at Providence Drive and Univeter Road; and fallen trees blocked the roadway at Sixes Road and Woodbridge Chase.

Strong Wind, Coweta

When
May 4, 10:00 AM EST to 11:30 AM EST
Where
Coweta forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
33.354, -84.763 (the zone’s center; the record gives no point)

The GDOT reported all lanes blocked by fallen trees on Highway 14 at East Camp Street.

Strong Wind, Troup

When
May 4, 10:00 AM EST to 11:00 AM EST
Where
Troup forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.034, -85.028 (the zone’s center; the record gives no point)

The GDOT reported a tree blown down onto I-85 near mile post 6 blocking the rightmost lane.

Strong Wind, Gwinnett

When
May 4, 11:30 AM EST to 1:30 PM EST
Where
Gwinnett forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett County Emergency Manager reported numerous trees and power lines blown down across the county. Trees fell on houses on Buford Drive near Maddox Street and on Grayson New Hope Road. Downed trees and power lines blocked roadways on Williams Road, South Lee Street, Mount Tabor Circle, Prospect Church Road, Centerville Rosebud Road, Millers Pond Way and Lakeshore Drive.

Strong Wind, Henry

When
May 4, 11:30 AM EST to 12:00 PM EST
Where
Henry forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

A report was received on social media of a tree blown down on Huntridge Drive.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701302, 701305, 701308, 701312, 701313, 701315, 701316, 701322, 701318, 701319.